Annals of Internal Medicine · 1990 · 45 citations · 3 references
MedicineClinical SciencesInternal MedicineHypersensitivityImmunopathologyPulmonologyDrug AllergyEosinophilic DisordersHypersensitivity PneumonitisRespiratory DiseaseAcute Hypersensitivity PneumonitisDrug-induced PneumonitisEosinophilic InfiltratesPulmonary Involvement In VasculitisTryptophan Metabolism
Brief Reports15 February 1990Hypersensitivity Pneumonitis and Pulmonary Vasculitis with Eosinophilia in a Patient Taking an L-Tryptophan PreparationWilliam D. Travis, MD, Michael E. Kalafer, MD, Howard S. Robin, MD, F. J. Luibel, MDWilliam D. Travis, MDSearch for more papers by this author, Michael E. Kalafer, MDSearch for more papers by this author, Howard S. Robin, MDSearch for more papers by this author, F. J. Luibel, MDSearch for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-112-4-301 SectionsAboutPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail ExcerptDietary intake of L-tryptophan tablets has recently been found to be associated with a potentially fatal disorder called the eosinophilia-myalgia syndrome (1, 2). This disorder is primarily characterized by peripheral blood eosinophilia and severe myalgias. We report a case of hypersensitivity pneumonitis and pulmonary vasculitis associated with eosinophilia in a patient taking an L-tryptophan preparation.Case ReportA 70-year-old woman presented with a 1- to 2-week history of fatigue and weakness, cough with brown sputum, and several days of progressive dyspnea associated with bifrontal headache. An outpatient chest radiograph, 2 days before admission, showed bilateral perihilar and lower-lobe alveolar infiltrates,...References1. Eosinophilia-myalgia syndrome—New Mexico. MMWR. 1989;38:765-7. MedlineGoogle Scholar2. Eosinophilia-myalgia syndrome and L-tryptophan-containing products-New Mexico, Minnesota, Oregon, and New York, 1989. MMWR. 1989;38:785-8. MedlineGoogle Scholar3. CooperWhiteMatthay JDR. Drug-induced pulmonary disease. Part 2. Noncytotoxic drugs. Am Rev Respir Dis. 1986;133:488-505. MedlineGoogle Scholar4. FulkersonGockerman WJ. Pulmonary disease induced by drugs. In: Fishman AP, ed. Pulmonary Diseases and Disorders. 2d ed. New York: McGraw-Hill Book Co.; 1988:793-811. Google Scholar5. Whimsterde Poitiers WW. The lung. In: Ridell RH, ed. Pathology of Drug-Induced and Toxic Diseases. New York: Churchill Living-stone; 1982:167-200. Google Scholar6. LeavittFauci RA. Pulmonary vasculitis. Am Rev Respir Dis. 1986;134:149-66. MedlineGoogle Scholar7. KerrLinnabary LR. A review of interstitial pneumonia in cattle. Vet Hum Toxicol. 1989;31:247-54. MedlineGoogle Scholar8. BradleyCarlson BJ. Ultrastructural pulmonary changes induced by intravenously administered 3-methylindole in goats. Am J Pathol. 1980;99:551-60. MedlineGoogle Scholar9. KirklandBray JT. The effect of 3-methylindole on the quantity and functional quality of lung surfactant. Can J Physiol Pharmacol. 1988;66:895-900. CrossrefMedlineGoogle Scholar This content is PDF only. To continue reading please click on the PDF icon. Author, Article, and Disclosure InformationAuthors: William D. Travis, MD; Michael E. Kalafer, MD; Howard S. Robin, MD; F. J. Luibel, MDAffiliations: From the National Institutes of Health, Bethesda, Maryland; and Sharp Cabrillo Hospital, San Diego, California. For current author addresses, see end of text. PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited byChronic Diffuse Lung DiseasesChronic Diffuse Lung DiseasesAsthma and Related Eosinophilic InfiltratesVasculitisDrug-induced pleural diseaseCutaneous and Systemic Manifestations of Drug-Induced VasculitisThe Eosinophilia Myalgia SyndromePopulation heterogeneity and its impact on the risk management of food safetyTHE EVOLVING SPECTRUM OF EOSINOPHILIA MYALGIA SYNDROMEAxonal neuropathy in eosinophilia-myalgia syndromeEosinophilic InfiltratesVasculitisL-Tryptophan-Associated Eosinophilia-Myalgia Syndrome: Clinical and Pathological Features of an Evolving New Disease and Current Concepts of EtiologyGranulomatous Vasculitides: Neurologic Aspects3-(Phenylamino)alanine, a Novel Aniline-Derived Amino Acid Associated With the Eosinophilia-Myalgia Syndrome: A Link to the Toxic Oil Syndrome?L-tryptophan syndrome: histologic features of scleroderma-like skin changesEarly impressions concerning actinomycetal infections that may play a role in the pathogenesis of eosinophilia-myalgia syndrome (EMS) and other ‘new illnesses’Pulmonary Manifestations of the Eosinophilia-Myalgia Syndrome Associated with Tryptophan IngestionDyspnea and Pulmonary Function in the L-Tryptophan-Associated Eosinophilia-Myalgia SyndromeInsomniaTreatment of the eosinophilia-myalgia syndromeDrug-Induced Hypersensitivity Reactions in the LungL-Tryptophan-Associated Eosinophilia-Myalgia Syndrome: Perspective of a New IllnessDrug-induced myopathiesPulmonary hypertension in a patient with tryptophan-induced eosinoph1lia-myalgia syndromeInterstitial lung diseasePulmonary Involvement in the Eosinophilia-Myalgia SyndromePulmonary hypertension in a patient with tryptophan-induced eosinophilia-myalgia syndromeDrugs used in non-orthodox medicineAcute Eosinophilic Pulmonary Disease Associated with the Ingestion of L-Tryptophan-Containing ProductsAn Investigation of the Cause of the Eosinophilia–Myalgia Syndrome Associated with Tryptophan UseL-TRYPTOPHAN USE AND THE EOSINOPHILIA-MYALGIA SYNDROMEThe eosinophilia-myalgia syndrome associated with ingestion of l-tryptophanClinical spectrum of the systemic manifestations of the eosinophilia-myalgia syndrome 15 February 1990Volume 112, Issue 4Page: 301-303KeywordsEosinophiliaHypersensitivityMyalgiaOutpatientsPneumonitisResearch laboratoriesSputumThoraxTryptophanVasculitis ePublished: 1 December 2008 Issue Published: 15 February 1990 PDF downloadLoading ...
3
Druginduced pulmonary disease. Part 1 : Cytotoxic drugs
C Cooper · Medical Entomology and Zoology · 1986 · 545 citations